Indiana, 2005

Flooding in Indiana, March 1 to 4, 2005

March 1 to 4, 2005 · NWS IND · 5 events in 5 counties and zones

Flood waters continued to recede from secondary high levels caused by rain falling in February just as river levels went below flood stage at many stations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flood waters continued to recede from secondary high levels caused by rain falling in February just as river levels went below flood stage at many stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 2:00 PM EST, 10 hours earlier.

Area forecast discussion, Feb 28, 2:00 PM EST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST MON FEB 28 2005

.DISCUSSION...FORECAST FOCUS IS ON TONIGHT AND TOMORROW WITH SNOW
AND SNOW AMOUNTS.

MODELS ARE IN GOOD AGREEMENT WITH FEATURES AND WILL USE A BLEND.
SATELLITE SHOWS UPPER LOW OVER MO/IL BORDER WITH RESULTANT SFC LOW
OVR SRN LOWER MI AT 1845Z.  BACK EDGE OF LARGE PRECIP SHIELD WAS IN
WESTERN INDIANA NOW WHICH FOLLOWS ALONG NICELY WITH UPPER WAVE AND
ITS EXIT TO THE EAST.  THIS UPPER LOW WILL CONTINUE TO DEEPEN
SLIGHTLY AND BECOMES NEGATIVELY TILTED BEFORE BEGINNING ITS FINAL
EXIT ON TUESDAY.  WITH STRONGEST AREA OF UPWARD MOTION...Q VECT
CONVRG AND ISENTROPIC LIFT TO OUR EAST FEEL THAT THE CHANCE OF
HIGHER SNOW AMOUNTS HAS DIMINISHED.  FEEL THAT 1-3 IS A MORE
REASONABLE AMOUNT ESPECIALLY GIVEN THAT THE GROUND TEMPS ARE STILL
IN THE UPPER 30S AND LOWER 40S.  HOWEVER AS SOON AS ENOUGH SNOW
COLLECTS ON GRASSY AREAS THAT WILL GIVE ANY ADDITIONAL SNOWFALL AN
EVEN GREATER CHANCE OF STICKING.  ALL THAT SAID HAVE DROPPED THE
ADVISORY FOR NE PORTION OF THE CWA.

AS THE UPPER SYSTEM SWINGS AROUND SEVERAL SHRWVS EMBEDDED WILL STILL
KEEP SNOW IN THE FORECAST.  THIS SNOW WILL LIKELY BE A LITTLE MORE
SCATTERED IN NATURE AND NOT AS HEAVY.  YESTERDAYS RUNS SHOWED SOME
POTENTIAL FOR BANDED SNOWFALL TONIGHT BUT TODAYS RUNS HAVE LESSENED
THAT POTENTIAL.  LOOKING AT UPSTREAM OBS...WHEREVER IT IS SNOWING
THERE ARE FEW PLACES WITH VISBY BLO 3SM SO AGAIN ACCUMULATIONS OF
GREATER THAN 3 INCHES SEEMS LESS LIKELY.

ANOTHER ROUND OF WINTER TEMPS TONIGHT AND TOMORROW AS H85 TEMPS -12
TO -14 WILL BE UPON US.  20S FOR TONIGHTS LOWS AND TOMORROWS HIGHS
THEN TEENS OVERNIGHT TUES.  MOS NUMS WERE VERY CLOSE AND STAYED
WITHIN RANGE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
&&

SALLY
Hazardous weather outlook, Feb 28, 5:28 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EST MON FEB 28 2005

INZ021-028>031-035>042-046>049-056-057-065-011000-
BOONE-CARROLL-CLINTON-DECATUR-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-WARREN-
528 PM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

PERIODS OF SNOW WILL PERSIST OVERNIGHT. SNOWFALL ACCUMULATION OF 1 TO
2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL PERSIST INTO TUESDAY. ANY ADDITIONAL SNOW
ACCUMULATION SHOULD BE ONE INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS ARE WELCOME.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

INZ043>045-051>055-060>064-067>072-011000-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-GREENE-JACKSON-JENNINGS-JOHNSON-KNOX-
LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-PARKE-PUTNAM-SULLIVAN-VERMILLION-
VIGO-
528 PM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SNOW SHOWERS WILL OCCUR TONIGHT. ADDITIONAL SNOW ACCUMULATIONS OF A
TRACE TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS MAY PERSIST THROUGH TUESDAY. ANY ADDITIONAL SNOW
ACCUMULATION WILL REMAIN LESS THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Feb 28, 8:55 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
855 PM EST MON FEB 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     SNOW             GREENSBURG              39.34N 85.48W
02/28/2005  0.5 INCH         DECATUR            IN   TRAINED SPOTTER

            HALF INCH OF SNOW ESTIMATED SO FAR TODAY. ROADS WET.

&&

COMITT
Local storm report, Feb 28, 9:11 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST MON FEB 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     SNOW             KOKOMO                  40.48N 86.13W
02/28/2005  0.5 INCH         HOWARD             IN   TRAINED SPOTTER

            ONE HALF INCH OF SNOW MEASURED IN KOKOMO.

&&

COMITT
Local storm report, Feb 28, 9:21 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EST MON FEB 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             LAFAYETTE               40.41N 86.87W
02/28/2005  0.3 INCH         TIPPECANOE         IN   TRAINED SPOTTER

            BETWEEN ONE QUARTER AND ONE HALF INCH OF SNOW ESTIMATED
            MAINLY ON GRASSY AREAS. HOWEVER, BRIDGES AND OVERPASSES
            ARE BECOMING SLIPPERY.

&&

COMITT
Local storm report, Feb 28, 9:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EST MON FEB 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     SNOW             FRANKFORT               40.28N 86.51W
02/28/2005  0.5 INCH         CLINTON            IN   TRAINED SPOTTER

            ONE HALF INCH OF SNOW ESTIMATED ON GRASSY AREAS.

&&

COMITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Vigo

When
March 1, 12:00 AM EST to 3:00 AM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.300, -87.583

Flood, Vermillion

When
March 1, 12:00 AM EST to 7:00 AM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.333, -85.917

Flood, Parke

When
March 1, 12:00 AM EST to 7:00 AM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Sullivan

When
March 1, 12:00 AM EST to March 4, 4:00 PM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Flood, Knox

When
March 1, 12:00 AM EST to 3:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.467, -86.117

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436947, 5436948, 5436949, 5436950, 5436951.